Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

Is Pristiq worth the side effects and witdrawl?

I am a 35 year old male with Anxiety and Depression. I was diagnosed a year and a half ago but have probably had this condition most of my adult life. I started having panic attacks in the winter of 2008. I went to the emergency room several times before i was diagnosed with a panic disorder.I was prescribed Valium for a short period of time but it didnt really work for me.

So in the spring of 2008 II decided to make changes in my life. I began therapy, lost wieght, worked out everyday, changed my diet, deep breathing and dedicated myself to getting better medication free. The best advice i can give to anyone with Anxiety is to pick up a copy of "The Anxiety and Phobia Workbook" by Edmound Bourne. It changed my life and helped me more then any drug so far.

By the summer of 2008 I felt much better but didnt fell great. So in August of 2008 I started Lexapro. It was the biggest mistake of my adult life. I went on Lexapro for four months. During this time I gained an extreme amount of wieght, was exausted all the time,  had no sex drive and started to see symptoms of early male pattern baldness.I couldnt understand it cause I always had a full thick head of hair. I did some research and found out this is a common side effect of this drug and my doctor never warned me about it. The hair loss has added a huge amount of stress to my daily  life. I went off the drug in December 2008.

Last month the stress and anxiety in my life got so bad I had the worst panic attack in my history. This attack was w way more intense and severe then anything i had previously experienced, so went to the emergency room with classic cardiac arrest symptoms. I was kept ther for two days and eventually checked out fine. I was diagnosed as having a severe panic attack.

My Psych doctor wants to put me on Pristiq. Yes, the same doctor who never mentioned the side effects of Lexapro to me. So, I am naturally worried and have done a ton of research on Web Md and other sites. It seems that this medication either works great for you from day one or it is a complete nightmare with side effects worse then your initial Anxiety. Naseau, Brain Zaps,, High Blood Pressure, Sand Shakes? and blurred vision are common in the 248 posts I read on Web Md. Not to mention the awful withdrawl symptoms associated with this drug. There has to be better options out there so I am wondering why anyone would take this medication?

Questions:


1) Would anyone who has ever taken this medication please tell me about their own experience on Pristiq?

2) Does the positive decrease in Anxiety and Stress outweigh the side effects?

3) How do you feeel on this drug? .Are you happy? Less depressed? Please describe

4) Considering the awful effects of witdrawl from this medication would you still have taken Pristiq?

5) What is a Sand Shake? Is it like a shudder?


Thank you all for taking the time to help someone who is truly in pain...
28 Responses
Avatar universal
A few more questions continued fro my original post...

6) Could low magnesium increse anxiety and stress?

7) Is the blurred vision all the time or just certain parts of the day? Does it ever go away?\

8) What does a brain zap feel like and how long does it last?
685562 tn?1447158831
Low magnesium could cause anxiety
I had blurred vision....and it was on and off, but I was on Prozac
Brain zaps for me didnt feel like a actual "zap" but kind of like a cold chill..almost like brain freeze
Pristiq is with all the rest of the SSRIs, SNRIs, etc.. My Theroy..along with allot of others is that these meds do not make things better.
The problem with them is, they are intended for depression, or depression related anxiety "still dont believe in them even for that", and when a person with "pure" anxiety is prescribed these "pure anxiety is without depression" it makes things worse because all of these types of medicines act as a type of stimulant "thats why theres allot of reports of chest pain side effects"
When a person with "pure" anxiety takes them..it stimulates the Nervous system..THE EXACT OPPOSITE of what people like us need.
No..the side effects and withdraw are not worth it, most of the active drugs that are in them is Sodium Floride, which is proven to have a number of REAL health dangerous, and is proven to make you dumb decreasing brain cells...might as well smoke some pot, lol

What was your dose of Valium?
I think they meant "hand shake" not "sand shake" that gos allong the stimulant properties of these type of meds.
I was naturaly "un naturaly" trembling from my anxiety.
I expierenced really bad chest pains while on Prozac,
Please go to this site for more information on Phycs, and there "medicine"
cchr.org
I was on klonopin while on prozac, and the sad thing is....at first the Klonopin withdraw was worse, but the Prozac withdraws have "stuck" around
Avatar universal
Prestiq is just newfangled new-patented effexor.  Try anything before effexor or paxil.  Since you did so well once with just that workbook, why not take it to the next level and see someone who specializes in CBT and exposure therapy?  You seem a good candidate for it.  Drugs are a last resort, not a first, and if Lexapro gave you such bad side effects, you're gonna love the other ones!  

Disagree with Jake on one thing -- I did get relief for anxiety with ssris and tricyclics, though both were originally devised for depression.  Serotonin works on both anxiety and depression.  But quitting Paxil ruined my life, so you have to be careful.  Try other things first, and Jake is absolutely right, magnesium supplementation can help with both anxiety and depression, but then again, it might not if that's not your problem.  On the other hand, most Americans are deficient in magnesium because they take too much calcium, which leaches magnesium out of the body.  A proper balance is necessary.  If you want to try magnesium supplementation, try a 1:1 or 2:1 magnesium to calcium (the usual ration is 2:1 calcium to magnesium).  There are also a lot of other natural remedies you can try if you wish to go that way, but a good naturopath would be useful in that case.  But I still feel, based on your experience with that workbook, that you're in that 30% that therapy actually can help.  I'd go for that first.  
Avatar universal
I've been on Pristiq for 8 days & am very happy with it. I started it for anxiety mostly but some depression. I've lost 5 lbs. The only side effect which hasn't been terrible is nausea. If I  take the pill in the a.m. after eating its better. Other than slight dry mouth I've had no other problems. I don't take any other medications - just vitamins. I'm not concerning myself w/what will happen when/if I come off the med - I'm looking at just feeling better - which I already do.
I've taken a few other antidepressants in the past & for various reasons did not stay on them - mostly due to side effects such as no emotions/fatigue/weigh issues/sexual side effects..to this point none of those are an issue.
Good luck!
Avatar universal
I don't think that Celexa hair loss you mention is very common. Someone posted on another thread that it is like <1%. If so, look at all the other side effects of this drug and you will see why doc didn't tell you about them. It might take all morning.
Same for any medication, even Motrin, yet how many people take it without a care. If every potential side effect listed was taken into consideration by patients, no one would take anything and we would all be sick with infections we had years ago.

Docs would be able to see a max of 1 person per hour if every prescription involved discussing every possible effect and its probability, and argue with patients that don't understand decimals, etc.
Avatar universal
I started Pristiq about a month and a half ago.  Very happy. I had mild panic attacks and depression. Cried often.  The first week or so my heart raced a little and I had dry mouth but those side effects have gone away.  My life has changed for the better. No longer irritated at work, just go with the flow. Actually felt like getting off the couch to exercise and want to spend more time outside. So far so good.
I tried Welbutrin  several months ago, it also made me feel great but the side effect I had was severe muscle pain so I had to stop.  I think it is worth trying Pristiq, give it at least a month. If you have a side effect that you cant handle just stop taking it.  Its worth it to feel good for a change there is no reason to suffer through life when there are alternatives. You only live once, make the best of it.  Live!
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?